Texas, 2024

Hail in Texas, February 11, 2024

February 11, 2024 · NWS LCH · 4 events in 1 county or zone

A warm front lifted north across Southeast Texas ahead of an approaching low pressure system. Scattered showers and storms occurred along the boundary with a couple becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A warm front lifted north across Southeast Texas ahead of an approaching low pressure system. Scattered showers and storms occurred along the boundary with a couple becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 11, 12:31 PM CST, 29 minutes earlier.

Area forecast discussion, Feb 11, 12:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1231 PM CST Sun Feb 11 2024

...New UPDATE...

.UPDATE...
Issued at 1229 PM CST Sun Feb 11 2024

A new tornado watch has been issued across western and central LA
(Tornado Watch #20). This one is in effect until 7 pm. The
previous watch (#18) remains in effect for our SE TX counties
north of I-10.

24

&&

.UPDATE...
Issued at 1107 AM CST Sun Feb 11 2024

Made a quick update to hourly grids to align with recent obs and
expected trends today. Inserted mention for severe storms in
weather grids for areas north of the Highway 190 corridor given
the recent upgrade to Enhanced per SPC's Day 1 outlook. A couple
of severe storms are currently near our far NW zones (mainly Tyler
Co), and these have had a history of producing large hail and
funnel clouds.

24

&&

.SHORT TERM...
(Today through Tuesday night)
Issued at 226 AM CST Sun Feb 11 2024

A warm front roughly bisects the area this morning with showers
and storms along the boundary. This front stretches back to a low
that is over the western fringe of the Texas Hill Country.
Locally, a warm and moist air mass is riding over the cooler near
shore waters with sea fog developing and moving inland. North of
the boundary temps are around 10 degrees cooler. Storms along the
boundary have occasionally produced a few lightning strikes with
the low instability and lack of good upper support. Aloft an upper
low is over NM with a line of strong storms ahead of the
disturbance in central and North Texas.

This morning the weak warm front will continue to slowly lift
north. Showers and storms are expected to continue along the
boundary as this occurs. South of the front, patchy drizzle and
light showers will occur along with sea fog at the coast. While
organized severe weather is not anticipated this morning an
isolated strong storm can not be ruled out along the warm front.

By the middle of the day the front will lift north of the area as
the aforementioned Hill Country surface low draws closer. Diurnal
heating will allow for extra instability which may allow a few
more showers south of the boundary. During the afternoon the
surface low will move across East Texas and into Central
Louisiana. The associated cold front will swing through the region
late afternoon and early evening. A few strong to perhaps severe
storms may occur as a broken line moves through.

Rain chances decrease early in the evening as a cooler and drier
air mass filters in for Lundi Gras. Windy conditions can be
expected Monday and a wind adv will likely be needed.

Winds will decrease into Mardi Gras as high pressure settles in.

05

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 226 AM CST Sun Feb 11 2024

Forecast for the long range period continues to look generally
benign until the end of the week and into weekend.  Underneath a
flat, westerly flow aloft, high pressure at the surface will be
shifting off to the east by WED.  Return southerly flow will result
in a little more in the way of cloud cover, along with warmer
temperatures as highs climb into the mid/upper 60s.  This WAA regime
will continue into THU, with highs forecast to reach the lower 70s.

Flow aloft transitions to a more SW direction heading into THU night
with the approach of an upstream upper trof.  While there continue
to be some differences to contend with, general consensus among
global models and their respective ensembles is for a SFC low to
develop over Deep South TX by FRI morning, with subsequent ENE
movement near/just offshore the TX/LA coasts FRI into SAT. This will
yield widespread rains across the area, beginning as early as late
THU night and persisting into SAT. Pending the eventual track of the
SFC low and location of greatest forcing for ascent, some locally
heavy rains are possible given PWATs progged to exceed the 90th
percentile. The arrival of drier air and waning lift as the upper
trof axis traverses the area will result in rains ending SAT night.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Sun Feb 11 2024

IFR to MVFR cigs should improve some through the afternoon.
Convection will continue to develop and move east, with the best
potential at the AEX terminal. Southerly winds will shift westerly
with the passage of a cold front this evening with IFR stratus
anticipated behind the boundary. Cigs should improve toward the
end of the TAF period.

24

&&

.MARINE...
Issued at 226 AM CST Sun Feb 11 2024

Warm and moist southerly winds will continue today. This will
contribute to the formation of fog over the coastal waters, with
localized to areas of dense fog possible. Periods of dense fog
will persist until passage of a cold front this evening into
early Monday. Behind the front, strong offshore flow will develop,
with Small Craft Advisory conditions expected. Winds will begin
to relax by Tuesday as high pressure settles overhead. Winds will
become more easterly by midweek as the surface high moves east.

24/05

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  44  55  33  61 /  80  10   0   0
LCH  45  57  38  61 /  40   0   0   0
LFT  51  60  39  62 /  50  10   0   0
BPT  44  61  39  64 /  10   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
     Monday night for GMZ430-432-435-436-450-452-455-470-472-475.

&&

SHORT TERM...24
LONG TERM....13
AVIATION...24

In the hours before

Special weather statement, Feb 11, 12:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1207 PM CST Sun Feb 11 2024

TXZ180-259-111830-
Northern Jasper TX-Tyler TX-
1207 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TYLER AND
NORTHWESTERN JASPER COUNTIES THROUGH 1230 PM CST...

At 1206 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Ebenezer, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Rockland, Ebenezer, and Sam Rayburn
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

&&

LAT...LON 3106 9456 3105 9449 3103 9447 3111 9407
      3102 9400 3068 9458 3101 9465
TIME...MOT...LOC 1806Z 232DEG 51KT 3114 9427

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Stigger/87

The radar

The Lake Charles radar (KLCH), 143 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Tyler

When
February 11, 1:00 PM CST
Where
Tyler County, 3.63 mi W of Woodville Tylerco Ar
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.760, -94.510

Quarter size hail was reported through CoCoRaHS.

Hail, Tyler

When
February 11, 1:39 PM CST
Where
Tyler County, 0.69 mi N of Warren
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.610, -94.400

A report of quarter size hail was received through SLACK.

Hail, Tyler

When
February 11, 2:05 PM CST
Where
Tyler County, 0.69 mi N of Spurger
Measured
1 in hail
Reported by
Public
Coordinates
30.690, -94.180

The hail report was received through social media.

Hail, Tyler

When
February 11, 2:15 PM CST
Where
Tyler County, 0.69 mi N of Spurger
Measured
1.75 in hail
Reported by
Public
Coordinates
30.690, -94.180

Multiple photos of hail up to golf balls was received through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162258, 1162259, 1162260, 1162261.